May Cause Depression

May cause depression. Three of the scariest words I’ve ever read. May. Cause. Depression. As a person living with bipolar, moods are a central point when making decisions. 

If I take this job will I be happy? Will I be forced to give up free time and activities that keep me balanced? 

Do I like this colour? Would having it on the walls depress me? 

From big lifestyle changes to small changes, it filters in. I have a mood disorder. Over the years, I’ve learned to integrate it to my decisions so that I barely notice its effect on my life. Until the decision of: 

This drug causes depression, do I need it that badly? Which is worse, my current ailment or the depression? 

A few months ago I started an anticonvulsant medication that is also used to treat mania in bipolar or schizoaffective patients. I stared in terror at the pharmacy warnings as I read “may cause depression.” I never do well with drugs like that, and wondered how my doctor could give a bipolar patient such a drug, when there are so many options. I began second guessing myself. Did I write bipolar on the form, or did I assume it didn’t matter? Should I ask the pharmacist? Call the doctor? 

For the first few weeks I struggled with this drug. While it was slowly giving me back the physical control of my body (no more would I shake for hours on end uncontrollably) I was losing my emotional control that I had held onto for so long. 

I snapped at those around me. I cried for no reason. I cried for reasons dark and twisted that I invented with little to no provocation, and all the while I questioned myself. Was I going crazy? Was this my fault? Was it the drug, or simply because it was Christmas, a difficult time of year for me. 

And lastly, how could the man I love possibly want to stay with me, after seeing what I was truly like. 

In all our time together, I had managed to keep my symptoms at bay. The “old” me, the one who had no control was never discussed in depth. It is difficult for many people to reconcile the two personalities if they haven’t seen them. 

In the end, I never really found out the long term effects of the drug – I had to stop taking it for severe side effects after only a few months.  But this was not the first time a prescription had caused me to spiral, and I doubt it will be the last. 

The choices we face are never easy, and they get harder when you have a mental illness hanging over your head. At the end of the day however, the most you can do is take every day one at a time – and take every choice as it comes. 

Translate »

Connect with us!

 Subscribe to our My Support Newsletter and receive messages of hope and management tips through our blogs and webinars, research updates, also learn about upcoming events, and more!

You have Successfully Subscribed!